Login
Questions or Comments!
admin@frumsupport.com

Get FrumSupport News! Join our mailing list.
Email:


Search

Navigation:

 Tehilim List  < Refresh >
TOPIC TITLE: difficult question
Created On 3/23/06 4:51 PM
Topic View:

View thread in raw text format


moshe
Supporter

Posts: 104
Joined: Jul 2005

3/23/06 4:51 PM
User is offline

Hello DR. Price
I have been treating bipolar depression for a long time. I absolutely have unbearable xerostomia from almost every drug I try. I have already tried Lamictal, Seroquel, Anafranil, Lithium, Norotriptaline, Parnate, Prozac, Lexapro, Trileptal, SAMe Also ECT, Omega-3. Can u name any 3 antidepressants (or find out for me) that as much as u can be sure don’t have listed dry mouth as their side effect. Please list them from the most benign in side effects to the most harmfull.
I have also tried Bethanechol (Urecholine); Evoxac for xerostomia with mixed results.
Thank u very, very much for your answer.
 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1946
Joined: Jan 2006

3/24/06 12:23 AM
User is offline

Before I start researching, since you have had experienced xerostomia from medications and non-medications such as SAMe and Omega 3, have you considered the possibility that anything you take by mouth may cause you to have psychogenic xerostomia? Certainly any medications that have anti-cholinergic or anti-histinaminergic action can cause pharmacologic xerostomia such as many of the medications you listed. But SAMe and Omega 3? SAMe is naturally occuring within your body and Omega 3 is food. Also, what is your feeling philosophically and emotionally about medication for your condition? If you consciously or unconsciously harbor resentment against the medication approach or believe it to be futile, you are at greater risk to develop untolerable side effects, stop the medicine or claim that it is ineffective.


Rabbi Price, M.D.
 
Reply
   
Quote
   
Top
   
Bottom
     



moshe
Supporter

Posts: 104
Joined: Jul 2005

3/24/06 2:33 PM
User is offline

Hello Dr.Price,
Thank you for trying to help me. I made myself misunderstood did not mean to imply that I experienced xerostomia from SAMe and Omega-3. (I did not). I simply listed all items (in reality it is 50 % list, but others are not antidepressants) that I took SO U WILL NOT COME UP WITH A SUGGESTION THAT I ALREADY TRIED and it did not work. In my particular case I have bio-chemical imbalance and I have absolutely no prejudges against medications. And I am very diligent in taken them and understand that only through meds I will get better. It just seams that any drug that has potential for xerostomia affects me. I beforehand appreciate if u can find this out for me.
 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1946
Joined: Jan 2006

3/26/06 12:59 AM
User is offline

I know you asked for 3, but there are really only a handful of medications left to try for depression. In no particular order: Zoloft, Paxil, Serzone, Remeron (these 4 have literature showing less xerostomia than the older tricyclic antidepressants), Effexor, Wellbutrin, Cymbalta, Luvox. Thyroid supplimentation is a more a natural approach to treating depression and bipolar depression as are using gentler herbs like St. John's Wort, Gingko, Ginseng.
The next choice of treatment should really be guided foremost by your condition and the likelihood of other side effects which you might find intolerable such as sedation, appetite etc. Avoiding the anticholinergics is wise. Beyond that it may come down to incidental individual differences. Here would be my theoretical choice based only upon level of anticholinergic/antihistamineric activity

1. Effexor XR
2. Zoloft
3. Luvox

Good Luck (and you do need mazel). Let me know.

Rabbi Price, M.D.
 
Reply
   
Quote
   
Top
   
Bottom
     



moshe
Supporter

Posts: 104
Joined: Jul 2005

4/4/06 5:22 PM
User is offline

Thank u for that list of drugs.I checked in med. literature(PDR prescription guide) and ALL those drugs have xerostomia.(i always get it even if 5% are generally effected).Even St. John's has xerostomia as the most common side effect.I only could not find info. on Serzone. I started taking Ginkgo, but it causes activation and thus increases my insomnia.(I split it during the day as package recommends).So meanwhile I stopped.
What do u think about taking Cholinesterase inhibitors (i.e. donepezil orgalantamine) or Yohimbe Bark for xerostomia.?
 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1946
Joined: Jan 2006

4/4/06 11:15 PM
User is offline

I find your reply very interesting on several counts. 1. Just because a side effect is listed does not guarantee that you will experience it even if you did on similar medications with the same or even lower incidence of that side effect. The medications I listed for sure have the potential for many side effects likely and unlikely but it ultimately all comes down to the unique individual. And just because a side effect is not listed does not mean that you won't experience it. Much is learned about effects of medications post-marketing which may not get into the PDR. 2. Speaking of the PDR, if you want to use that as your bible on medications, why consult an expert opinion? You can research yourself on the net! I would suggest that much truth, good, bad and otherwise about medicine, never makes it into the literature and remains in the realm of "clinical pearls of wisdom." You know, even though the SSRI's for example all effect serotonin and depressive symptoms, they are unique chemically- fascinating and therefore they each affect the rest of the body differently. The other medications you mentioned for xerostomia were not marketed for that purpose and would not be first line treatments for depression either. I would exhaust the list of effective antidepressants first praying that you find the one which produces the fewest side effects before volunteering to be an experiment.
I hope this has been helpful.

Rabbi Price, M.D.
 
Reply
   
Quote
   
Top
   
Bottom
     

View thread in raw text format
FORUMS > Ask the Psychiatrist < Refresh >

Navigation:

The information in this site is not intended to replace the advice of a doctor. FrumSupport disclaims any liability for the decisions you, the User, makes based on information on this site. By using this site, reading, viewing, posting or otherwise, you signify your assent to the Terms and Conditions of Use. If you do not agree to all these Terms and Conditions of Use, please do not use this site. FrumSupport may revise and update these Terms and Conditions of Use at anytime. Your continued usage of FrumSupport will mean you accept those changes.

If you think you or someone you know has a medical emergency, call your doctor, Hatzolah or 911 immediately. FrumSupport cannot and does not monitor forums and postings and cannot and will not pro-actively obtain help for users in need as FrumSupport does not have the funds or people power to accomplish such tasks and it will infringe on the anonymity of each user. Therefore, FrumSupport’s liability is limited by this paragraph and as further set forth in the Terms and Conditions of Use.